Missouri, 2017Flooding and High Wind in Missouri, April 29 to 30, 2017
April 29 to 30, 2017 · NWS EAX · 6 events in 5 counties and zones
During a several-day stretch at the end of April numerous rounds of rain moved through the Kansas City Metro area and areas of central Missouri. While the bulk of the flooding occurred just south of the EAX forecast area, there were still some minor flooding impacts felt across western and central Missouri.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During a several-day stretch at the end of April numerous rounds of rain moved through the Kansas City Metro area and areas of central Missouri. While the bulk of the flooding occurred just south of the EAX forecast area, there were still some minor flooding impacts felt across western and central Missouri. There was also high wind as a result of passing thunderstorms. A wake low produced widespread 50 to 55 mph winds across the area, with some localized reports of 60 mph wind and some minor wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 29, 12:06 PM CST, 34 minutes earlier.
Area forecast discussion, Apr 29, 12:06 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
106 PM CDT Sat Apr 29 2017
.Discussion...
Issued at 327 AM CDT SAT APR 29 2017
The well advertised heavy rain event is getting underway early this
morning. Heavy rain with training cells are falling south of the
area, to the north of a stationary boundary extending
from southeastern Missouri back into the northwestern Arkansas and
further west into southern Oklahoma. A southerly LLJ is overriding
this boundary and providing a influx of Gulf moisture into the
region. This influx of Gulf moisture is expected to persist through
the day with moderate to heavy rain expected across the southern CWA
where a flash flood watch exists. Further north, light to moderate
rain will persist through much of today as lead shortwaves eject
out from a main trough which will move from the Four Corners region
into the Texas Panhandle. Tonight, another southerly LLJ will
strengthen and nose into central Missouri overriding the stationary
boundary which will have lifted northward across southern Missouri.
With PWATs 200% of normal for this time of year between 1.40"-1.80",
another round of heavy rain with embedded thunder will occur again
tonight. This heavy rain will occur late tonight through tomorrow
morning when the LLJ shifts east of the area. Light to moderate rain
however, will continue through the day Sunday as a surface low
associated with the upper trough lifts northward across eastern
Kansas. There may be a dry slot later in the day across the western
CWA however, slower models suggest it may remain west of the. With a
closed low system, tend to favor the slower solutions. Sunday night
into Monday, the upper level trough will move from northern Kansas
into the western Great Lakes. This will continue the chances for
light rain across the northern half of the CWA through Monday. All
told, rainfall amounts between 1.75" to 4" will be possible across
the CWA.
Conditions look to remain dry Monday afternoon through Tuesday
night. However, Tuesday night into Wednesday a upper level trough
will dig through the Plains bring the chance for another round of
moderate to perhaps even heavy rainfall. The main corridor of this
precipitation again looks to be just south of the CWA. Conditions
then look to again dry out for the latter part of the work and into
next weekend. Temperatures will be below normal through next week
with highs generally in the 50s on Monday and in the 60s the
remainder of the week.
&&
.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 106 PM CDT SAT APR 29 2017
Rain showers and occasionally embedded thunderstorms will continue
to impact all TAF sites this afternoon and evening. Ceilings will
bounce around between IFR, MVFR, and very briefly VFR as bases
vary below the showers. IFR will finally begin to prevail this
evening and will continue through the rest of the night as both
ceilings and visibilities fall. A break in rain is possible
between 03z and somewhere in the 09z-12z range, which may allow
thicker fog to develop prior to sunrise, then additional rain will
move back in by 12z. Winds will be breezy out of the northeast,
then will transition to the south as clearing moves in toward the
end of the TAF period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Sunday evening for KSZ057-060.
MO...Flash Flood Watch through Sunday evening for MOZ031>033-038>040-
043>046-053-054.
&&
Discussion...73
Aviation...LaflinHazardous weather outlook, Apr 29, 4:25 AM CST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
525 AM CDT Sat Apr 29 2017
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
525 AM CDT Sat Apr 29 2017
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Moderate to heavy rainfall will move across much of the area this
morning. Additional periods of rainfall are expected through Sunday,
with rainfall totals averaging 2 to 4 inches over much of the area.
This will lead to flooding along area rivers, creeks, and streams.
The heavy rainfall may also lead to localized flash flooding,
especially Saturday night into Sunday morning when the heaviest
rainfall is expected.
More detailed information can be accessed at...
http://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Outside of the continued impacts from the ongoing rainfall event
Sunday, no additional widespread hazardous weather is expected.
In the hours before
Local storm report, Apr 29, 11:38 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1238 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM NON-TSTM WND GST 5 ESE OLATHE 38.85N 94.74W
04/29/2017 M49 MPH JOHNSON KS ASOS
MEASURED AT THE OLATHE JOHNSON COUNTY AIRPORT OJC
&&
LAFLINLocal storm report, Apr 29, 11:44 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1244 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM NON-TSTM WND DMG PARKVILLE 39.20N 94.68W
04/29/2017 PLATTE MO EMERGENCY MNGR
PORT A JOHNS BLOWN OVER AT OUTDOOR EVENT
&&
LAFLINSpecial weather statement, Apr 29, 11:53 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1253 PM CDT SAT APR 29 2017
MOZ028>030-037-291815-
Platte MO-Ray MO-Jackson MO-Clay MO-
1253 PM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR CLAY...RAY AND NORTHERN JACKSON
COUNTIES UNTIL 115 PM CDT...
At 1252 PM CDT, Doppler radar was tracking an area of strong winds
along a line extending from Northmoor to Raytown. These winds are
not associated with a thunderstorm, and are generally occurring in
an area where rain has briefly lightened in intensity. Movement was
northeast at 60 mph.
Wind gusts up to 50 mph will be possible.
Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
Liberty, Gladstone, Excelsior Springs, Kearney, Richmond, North
Kansas City, Sugar Creek, Buckner, Riverside, Lawson, Claycomo,
Courtney, Pleasant Valley, Orrick and Lake Tapawingo.
This includes the following highways...
Interstate 70 in Missouri near mile marker 4, and between mile
markers 6 and 20.
Interstate 35 in Missouri between mile markers 5 and 32.
Interstate 29 between mile markers 0 and 5.
Interstate 635 near mile marker 12.
Interstate 470 between mile markers 13 and 16.
Interstate 435 between mile markers 43 and 63.
LAT...LON 3946 9438 3945 9422 3953 9420 3953 9394
3932 9376 3920 9397 3919 9403 3917 9403
3913 9409 3914 9410 3912 9411 3894 9442
3915 9459 3921 9465
TIME...MOT...LOC 1752Z 226DEG 53KT 3916 9459 3902 9446
LaflinFlood, Bates
- When
- April 29, 12:40 PM CST to 2:40 PM CST
- Where
- Bates County, 2.14 mi NNE of Altona to 2.65 mi NNE of Altona
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.430, -94.220
A truck was forced off HWY 15504 due to flooding from nearby creeks.
Flood, Bates
- When
- April 29, 2:00 PM CST to 4:00 PM CST
- Where
- Bates County, 2.8 mi ESE of Spruce to 3.04 mi ESE of Spruce
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.260, -94.080
Route H was closed at Deepwater Creek due to flooding along the creek.
Flood, Henry
- When
- April 29, 3:29 PM CST to 5:29 PM CST
- Where
- Henry County, Germantown to 0.56 mi SW of Germantown
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.300, -94.020
Route K was closed at Deepwater Creek due to flooding along the creek.
High Wind, Harrison
- When
- April 29, 4:11 PM CST to 4:26 PM CST
- Where
- Harrison forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.355, -93.992 (the zone’s center; the record gives no point)
After a round of thunderstorms winds picked up in a possible wake low situation. Several trees were reported down in Bethany. The lack of convection at the time of the reports gives credence to this event not being part of the thunderstorms themselves, rather as part of a wake low as they departed.
High Wind, Jackson
- When
- April 29, 11:40 PM CST to 11:55 PM CST
- Where
- Jackson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
After a round of thunderstorms winds picked up in a possible wake low situation. The Lee's Summit ASOS reported 50 knots. The lack of convection at the time of the reports gives credence to this event not being part of the thunderstorms themselves, rather as part of a wake low as they departed.
High Wind, Cass
- When
- April 29, 11:50 PM CST to April 30, 12:05 AM CST
- Where
- Cass forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.647, -94.355 (the zone’s center; the record gives no point)
After a round of thunderstorms winds picked up in a possible wake low situation. There were multiple reports of tree limbs snapped and power lines down across the city and some damage to the windows of a drug store in town. The NWS office in Pleasant Hill reported winds of 50 to 60 mph. The lack of convection at the time of the reports gives credence to this event not being part of the thunderstorms themselves, rather as part of a wake low as they departed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 29, 20174 deaths · 59 injured · $3.1 million · EF4 · 22 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 20171 death · 1 injured · $2.4 million · EF1 · 89 events
- Flash Flooding and Flooding in Missouri, April 29 to 30, 20171 death · $620,000 · 13 events
- Tornado and Flash Flooding in Louisiana, April 29 to 30, 2017$6.5 million · EF1 · 36 events
- Tornado and Flash Flooding in Missouri, April 29 to 30, 20171 death · EF0 · 26 events
- Tornado and Flash Flooding in Illinois, April 29, 2017$2.3 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 2017$1.1 million · EF1 · 29 events
- Tornado and Hail in Mississippi, April 29 to 30, 2017$555,000 · EF1 · 16 events
- Tornadoes and Hail in Louisiana, April 29 to 30, 2017$250,000 · EF1 · 22 events
- Flash Flood and Flooding in Oklahoma, April 29, 20171 injured · $114,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Texas, April 29, 2017$55,000 · EF1 · 9 events
- Flash Flooding and Flooding in Illinois, April 29 to 30, 2017$86,000 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692941, 692942, 692943, 692944, 692945, 692946.